I know it’s supposed to be a wonderful addition to my depleted system, but today I swear my long-acting insulin Levemir tried to do me in.
First off, you need to understand that I ate cheesecake yesterday and my blood sugar was a little higher overnight as a result. I love cheesecake and feel it’s essential to maintain my emotional balance. I should have rationed the four-slice sample, but of course I don’t do things by half-measure. It was delicious. I have a history with cheesecake, some readers may remember.
This morning, upon waking, my glucose was at about 14 mmols as I injected 12 units of Levemir. I had been injecting 24 units in the morning but found it didn’t last through the night, so I split the dose into two injections. (My pharmacist says it’s often done with Levemir, because it doesn’t usually last 24 hours).
I thought about injecting a little fast-acting insulin to correct the higher number because, of course, long-acting insulin doesn’t work quickly. I didn’t inject stronger insulin, and let the other (supposedly slower-acting) stuff go to work. Generally, its effects cause no drama.
Holy crap. About 45 minutes after the injection, I was out with the dogs urging them to do their business so I could go to work. And that ominous alarm sounded from my phone, the “rapid drop” alarm that tells me my glucose is dropping rapidly. This isn’t new, because the morning dog walk often prompts the alarm — it’s the only time exercise (slow walking and waiting for my dogs to squat) contributes to a drop in blood glucose. No idea why that happens, but it happens. Usually just a few notches.
So this morning, poop bag and two leashes in one hand, I pulled my phone out of my pocket and was astounded to see my glucose had dropped from 14 mmols to 5 and still plummeting. Then I heard the ominous “dangerous low” signal.
A few minutes later, I was home snarfing down jelly candies. The glucose went so low all my Dexcom said was LOW. My glucose was at 3ish as I drove to work for a 6 a.m. start (I know, I know — not supposed to drive under 5) but it all happened so fast, I didn’t feel the effects of hypoglycaemia yet. I added cookies to the candies in hopes the my glucose would turn around and come back up from the red zone.
Even a half-hour later, I was still watching the line of dots on my phone. The line surfaced of the red zone but then wanted to dive back down again. By this time, that horrible fatigue was setting in. After these kinds of events, all I want to do is go to bed and sleep. But I was at work, and was able to put in a few hours before I caved and booked out sick.
All this happened after I injected 12 units of long-acting insulin to a glucose level of 14. (Last week I was injecting 24 units each morning and nothing like this occurred.)
I have no clue what’s going on. And without a family doctor, there’s no ready answers. I do have a phone appointment with my specialist on Thursday. I’m not confident he or his assistant will have answers, since it seems to be an isolated incident.
With a recent bout of ketoacidosis (KDA) behind me, I could do with a bit more confidence under my belt but it seems impossible right now.
PS Upon reflection, it is possible that I mixed up my insulins. But it’s not something I can admit to doing right now.
Leave a Reply